North Carolina, 2017Tornado and Damaging Winds in North Carolina, May 5, 2017
May 5, 2017 · NWS RNK · 3 events in 1 county or zone
A migrating low pressure center crossed the western portions of the Mid-Atlantic Region allowing early morning scattered showers and thunderstorms to move into portions of North Central North Carolina. Some of these storms became severe, producing isolated wind damage and even an EF1 tornado which impacted the City of Eden.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A migrating low pressure center crossed the western portions of the Mid-Atlantic Region allowing early morning scattered showers and thunderstorms to move into portions of North Central North Carolina. Some of these storms became severe, producing isolated wind damage and even an EF1 tornado which impacted the City of Eden.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 12:48 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, May 5, 12:48 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 AM EDT Fri May 5 2017
.SYNOPSIS...
Low pressure over the Tennessee valley will intensify and move
northeast into western Pennsylvania by late Friday. This system
will bring widespread rainfall and some thunderstorms to the
region as it pushes a cold front through the area overnight and
into Friday morning. The Low will bring much colder air and a
chance for showers through Saturday, before high pressure builds
in with improving conditions and a gradual warming trend
through the first part of next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 1030 PM EDT Thursday...
Expanded the Flood Watch to include all areas along and east of
the Blue Ridge. The Wind Advisory has been canceled.
Water vapor imagery indicates potent shortwave lifting east
across the eastern TN valley in advanced of stacked slow moving
area of low pressure centered vcnty of AL/MS/TN border.
Significant period of dynamic lift will accompany this short
wave as it translates northeast toward intersection of warm
conveyor belt (demarcated by the subtropical jet cirrus)
providing large scale ascent across the southern Appalachians
and piedmont regions. This will be juxtaposed with very moist
low level flow from the Atlantic featuring surface dewpoints in
the 60s that will flow northwest and into the Blue Ridge, the
orographic lift aligning with the larger scale ascent. As this
occurs anticipated rain rates which may average one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment where we have already had reports of 1 to
2 inches of rain. The GSO evening sounding also indicated
potential for thunderstorms with steep low level 850-700 lapse
rates. This is a little concerning since thunderstorms would
imply potential for heavier rain rates which could bump rain
rates into the 1 to 2 inch an hour range and especially if
convective banding in advance of the trof aligns south-north
allowing for rain to train over the same areas. Latest 00Z model
data seems to support this scenario with potential for deep
convective bands to evolve during the overnight and spread north
toward the VA/NC border with confidence increasing for
significant rainfall along the spine of the Blue Ridge and
including the Roanoke Valley, Lynchburg, Martinsville, Danville,
areas and into the northwestern piedmont of NC and including
the higher terrain near Blowing Rock, Boone, and Sparta. Since
it was only a week ago that we were dealing with flooding for
some of these areas, it will be much easier to return to those
levels.
The radar has been showing a gradual increase in coverage of the
overall rain area along with an uptick in intensity since
8PM...and while there is some remaining uncertainty as to
exactly where the bands of deeper convection form, confidence
has increased enough to place all areas along and east of the
Blue Ridge in a Flood Watch.
A Flood Warning has already been issued for the Dan River at
South Boston. Other rivers will have to be closely monitored.
The front will move through toward daybreak and push the heavy
rainfall off to our northeast. The upper low will then spin
slowly through the southern Appalachians and keep a chance of
showers in the forecast through Friday, especially from the Blue
Ridge westward.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
As of 330 PM EDT Thursday...
Models during this period are quite consistent in drifting closed
upper low from the mid-Appalachian region northeast into upstate NY
by the end of the short term period.
Proximity of cool pool aloft with embedded weak short waves in upper
flow will maintain threat for spotty showers over much of the
Blacksburg forecast area through this period.
Activity will be maximized over the mountains due to enhancement of
northwesterly upslope flow - most particularly on Saturday during
time of peak daytime heating when atmosphere will become the most
unstable, and when a weak shortwave simultaneously scoots southeast
out of the upper Great lakes and becomes embedded into the southwest
side of the departing upper low pressure system. Considering extent
of cool air aloft, it can't be entirely ruled out that some of the
stronger showers on Saturday afternoon may bring some graupel to the
ground - especially at the higher elevations.
Precipitation amounts will remain scant in most locations, with
perhaps exception of favored upslope areas across the western flanks
of the Appalachians, where around one-tenth of an inch,
cumulatively, is possible. Temperatures by later in the weekend may
actually become cold enough across the highest elevations where a
rain/snow mix may occur. However, boundary layer temperatures should
remain warm enough such that no accumulation occurs other than
perhaps at elevations at or above 4K feet.
Temperatures through the short-term period will average at least 10F
below normal area-wide by day, but not quite as cool by night due to
sufficient mixing and/or cloud cover. However, there is the
possibility that the pressure gradient may relax enough to allow
decoupling of the boundary layer in low lying areas by late Saturday
night, and provided that there is sufficient breaks in the clouds,
some very spotty near-freezing temperatures/frost is possible by
daybreak Sunday in some of the deeper mountain valleys.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 330 PM EDT Thursday...
Deep closed upper low pressure will continue to pinwheel over New
England through the long term period, placing the Blacksburg
forecast area under a persistent cool northwesterly flow at both the
surface and aloft.
Some spotty frost/near freezing temperatures are again a possibility
in some of the deeper mountain valleys late Sunday night until
around daybreak on Monday - provided that sufficient cloud breaks
and boundary layer decoupling occurs. A similar occurrence may
occur around daybreak on Tuesday, mainly confined to portions of the
New River Valley north into the Greenbrier Valley.
Although much of the period will be dry, passage of an occasional
weak short wave trof scooting southeast out of the upper Great Lakes
into/through the mid Appalachian and mid-Atlantic region Tuesday
night into Wednesday, and again on Thursday will likely bring
periods of increased clouds along with the threat for some light
showers.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 140 AM EDT Friday...
Poor aviation conditions will be found regionwide as low
pressure slowly moves from the Tennessee Valley northeast along
the spine of the Appalachians. This will be accompanied by
widespread rainfall with some embedded thunder this morning,
with potential for short N-S oriented bands of deep convection.
Expect cigs/vsbys to remain primarily within MVFR/IFR categories
until midday. Potential will also exist for low level wind
shear per 40 kt LLJ on the east side of the low. Improving
conditions are expected later this morning as the front passes
leading in a region of dry air, but this improvement will be
short lived in the west as wrap around moisture from the upper
low brings a return to MVFR conditions and some showers around
6PM/22Z.
Extended Aviation Discussion...
Upper cold pool trailing this system likely to combine with
upslope flow to keep sub-VFR including spotty showers across the
mountains Saturday with VFR to the east. There could even be a
few snow flurries in elevations above 3000 feet Saturday night
into Sunday morning in the western mountains. VFR conditions will
return Sunday into Monday. Moisture slowly increases Tuesday night
into Wednesday in the mountains.
&&
.HYDROLOGY...
As of 1130 PM EDT Thursday...
Flood watch along and east of the Blue Ridge through Noon
Friday.
Moderate to heavy rain is likely overnight along and east of the
Blue Ridge, the rain continuing through early Friday morning,as
a slow-moving area of Low Pressure focuses a deep fetch of
moist air into the central/southern Appalachians. Anomalously
high precipitable water values for early May are expected to be
common across the forecast area through daybreak Friday.
Compared to the April 22-24 event, flash flood guidance values
are slightly lower, with 3-hourly values ranging from 1.5-2."
west of the Blue Ridge to 2.5-3" in the Piedmont and foothills
of Virginia and North Carolina.
Rain rates overnight are expected to range from one half /0.5/
to one inch /1.0/ an hour supporting totals of 1 to 3 inches
between now and day break and isolated 4 inch amounts along the
Blue Ridge escarpment. As amounts begin to exceed 3 inches,
flooding will likely occur along smaller streams and creeks.
As for the larger rivers, confidence is increasing for problems
on the main stem rivers. Present indications from multi-model
ensemble river prediction guidance indicates that the Dan River
at South Boston is likely to exceed flood stage as runoff from
this event works through the watershed. Even if QPF amounts
verify too high, the Dan at South Boston is still expected to
attain flood stage this weekend so a flood warning has been
issued based on this expectation. Other main stem rivers, such
as the Upper New, Yadkin, Roanoke and James will have to be
monitored closely. While these rivers will experience rises,
the projected crests are below Action stage levels. However,
there is a chance that rainfall amounts could exceed current
forecasts or occur in a shorter duration of time, which could
cause some of these main stem rivers to respond higher than
forecast, especially within the headwaters.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until noon EDT today for VAZ015>017-022>024-
032>035-043>047-058-059.
NC...Flood Watch until noon EDT today for NCZ001>006-018>020.
WV...None.
&&
SYNOPSIS...MBS
NEAR TERM...MBS/PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...AMS/PM
HYDROLOGY...AMS/MBS/PMHazardous weather outlook, May 4, 9:46 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1046 PM EDT Thu May 4 2017
VAZ007-009>014-018>020-WVZ042>044-507-508-060300-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1046 PM EDT Thu May 4 2017
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Widespread moderate to locally heavy rain may result in localized
minor overflows of small streams and creeks tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Patchy frost is possible in some of the deeper mountain valleys
and across the highest elevations shortly before daybreak on Sunday,
Monday, and Tuesday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-060300-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1046 PM EDT Thu May 4 2017
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Widespread moderate to locally heavy rain may result in flooding
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Runoff from heavy rain from Thursday night and early Friday will
result in rises on mainstem rivers over the weekend. Although most
waterways are expected to remain below bankfull, the Dan River at
South Boston is expected to experience minor flooding over the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 4, 8:33 PM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
933 PM EDT THU MAY 4 2017
NCZ001-002-018>020-VAZ009-012-015-016-050230-
Yadkin-Ashe-Wilkes-Watauga-Alleghany-Grayson-Wythe-Smyth-Carroll-
933 PM EDT THU MAY 4 2017
...A LINE OF SHOWERS WILL AFFECT ALLEGHANY...WILKES...WATAUGA...ASHE
AND YADKIN COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SMYTH...CARROLL...WYTHE AND GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...
At 930 PM EDT, radar indicated showers were located along a line
extending from near Peoria to Pleasant Hill. Movement was north at
25 mph. The rain may be heavy at times. An isolated thunderstorm may
be possible.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Boone...
Wytheville...
Galax...
Marion...
and North Wilkesboro.
Torrential rainfall may occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3612 8155 3612 8181 3630 8190 3634 8171
3653 8171 3663 8160 3695 8182 3699 8085
3688 8074 3693 8063 3670 8045 3666 8059
3656 8061 3654 8092 3645 8098 3624 8087
3624 8085 3625 8083 3606 8089 3600 8133
TIME...MOT...LOC 0130Z 183DEG 33KT 3625 8187 3626 8091
KKTornado, Rockingham
- When
- May 5, 2:12 AM EST to 2:18 AM EST
- Where
- Rockingham County, 0.94 mi SSE of Eden to 0.97 mi N of Spray
- Rating
- EF0
- Path length
- 3.26 mi
- Path width
- 375 yd
- Property damage
- $4.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.487, -79.745
A thunderstorm produced an EF1 Tornado on the east side of Eden. The tornado was on the ground for approximately six minutes producing damage to trees, at least 25 residential structures, and a minimum of nine commercial structures. The tornado lifted just shy of the North Carolina and Virginia state boundary. Estimated wind speeds peaked around 110 miles per hour.
Thunderstorm Wind, Rockingham
- When
- May 5, 2:42 AM EST
- Where
- Rockingham County, 1.38 mi S of Reidsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.350, -79.670
Thunderstorm winds downed a large tree limb onto two parked cars along Maple Avenue.
Thunderstorm Wind, Rockingham
- When
- May 5, 2:50 AM EST
- Where
- Rockingham County, 2.54 mi WNW of Oregon Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.470, -79.688
Thunderstorm winds downed at least two trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Tornadoes and Damaging Winds in North Carolina, May 5, 2017$231,000 · EF0 · 7 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Strong Wind in Pennsylvania, May 5, 2017$86,000 · 7 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
- Strong Wind in Kentucky, May 5, 20171 injured · $12,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704286, 704287, 704288.